Alert archive / California / Beach Hazards Statements in 2022

Beach Hazards Statement 11, NWS San Francisco Bay Area, CA

July 18, 20226 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Jul 18, 2022, 1:57 PM PDT for 6 counties in California. It took effect at Jul 18, 2022, 3:00 PM PDT. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2022, 1:57 PM PDT (20:57 UTC)
In effect from
Jul 18, 2022, 3:00 PM PDT
Expired
Jul 20, 2022, 9:00 PM PDT
In force
54 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WHUS46 KMTR 182057
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
157 PM PDT Mon Jul 18 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THROUGH WEDNESDAY
EVENING...

.A long period southerly swell will arrive this afternoon. The 
long period swell will result in increased risk of sneaker waves 
and strong rip currents for south-facing beaches. Strong currents
also possible for west-facing beaches. Individuals going to the
coast should use caution and are advised to remain off of exposed
coastal rocks and jetties. 


CAZ006-505-509-529-530-190500-
/O.NEW.KMTR.BH.S.0011.220718T2200Z-220721T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
157 PM PDT Mon Jul 18 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents
  along the coast for south facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast.

* WHEN...Through Wednesday evening.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong
  rip currents this afternoon through Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
6 follow-up statements
670 
WHUS46 KMTR 190403
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
903 PM PDT Mon Jul 18 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THROUGH WEDNESDAY
EVENING...

.A long period southerly swell arrived this afternoon. The long 
period swell will result in increased risk of sneaker waves and 
strong rip currents for south-facing beaches. Strong currents also
possible for west-facing beaches. Individuals going to the coast 
should use caution and are advised to remain off of exposed 
coastal rocks and jetties.

CAZ006-505-509-529-530-191300-
/O.CON.KMTR.BH.S.0011.000000T0000Z-220721T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
903 PM PDT Mon Jul 18 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents 
  along the coast for south facing beaches.

* WHERE...Coastal North Bay Including Point Reyes National 
  Seashore, Southern Monterey Bay and Big Sur Coast, San 
  Fransisco Peninsula Coast, San Francisco and Northern Monterey 
  Bay.

* WHEN...Through Wednesday evening.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong
  rip currents this afternoon through Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
101 
WHUS46 KMTR 191003
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
303 AM PDT Tue Jul 19 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THROUGH WEDNESDAY
EVENING...

.A long period southerly swell will move through the coastal
waters through Wednesday. The long period swell will result in 
increased risk of sneaker waves and strong rip currents for south-
facing beaches. Strong currents also possible for west- facing 
beaches. Individuals going to the coast should use caution and are
advised to remain off of exposed coastal rocks and jetties.

CAZ006-505-509-529-530-192100-
/O.CON.KMTR.BH.S.0011.000000T0000Z-220721T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
303 AM PDT Tue Jul 19 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents 
  along the coast for south facing beaches.

* WHERE...Coastal North Bay Including Point Reyes National 
  Seashore, Southern Monterey Bay and Big Sur Coast, San 
  Fransisco Peninsula Coast, San Francisco and Northern Monterey 
  Bay.

* WHEN...Through Wednesday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong 
  rip currents this afternoon through Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
573 
WHUS46 KMTR 192121
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
221 PM PDT Tue Jul 19 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THROUGH WEDNESDAY
EVENING...

.A long period southerly swell will continue to impact the 
coastal waters through Wednesday. The long period swell will 
result in increased risk of sneaker waves and strong rip currents 
for south-facing beaches. Strong currents also possible for west-
facing beaches. Individuals going to the coast should use caution
and are advised to remain off of exposed coastal rocks and 
jetties.

CAZ006-505-509-529-530-200600-
/O.CON.KMTR.BH.S.0011.000000T0000Z-220721T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
221 PM PDT Tue Jul 19 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents 
  along the coast for south facing beaches.

* WHERE...Coastal North Bay Including Point Reyes National 
  Seashore, Southern Monterey Bay and Big Sur Coast, San 
  Fransisco Peninsula Coast, San Francisco and Northern Monterey 
  Bay.

* WHEN...Through Wednesday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong 
  rip currents this afternoon through Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
478 
WHUS46 KMTR 200405
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
905 PM PDT Tue Jul 19 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THROUGH WEDNESDAY
EVENING...

.A long period southerly swell will continue to impact the
coastal waters through Wednesday. The long period swell will
result in increased risk of sneaker waves and strong rip currents
for south-facing beaches. Strong currents also possible for west-
facing beaches. Individuals going to the coast should use caution
and are advised to remain off of exposed coastal rocks and
jetties.

CAZ006-505-509-529-530-201600-
/O.CON.KMTR.BH.S.0011.000000T0000Z-220721T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
905 PM PDT Tue Jul 19 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents 
  along the coast for south facing beaches.

* WHERE...Coastal North Bay Including Point Reyes National 
  Seashore, Southern Monterey Bay and Big Sur Coast, San 
  Fransisco Peninsula Coast, San Francisco and Northern Monterey 
  Bay.

* WHEN...Through Wednesday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong 
  rip currents this afternoon through Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
863 
WHUS46 KMTR 201017
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
317 AM PDT Wed Jul 20 2022

...SNEAKER WAVES AND ENHANCED RIP CURRENTS THROUGH THIS EVENING...

.A long period southerly swell will continue to impact the
coastal waters through this evening. The long period swell will 
result in increased risk of sneaker waves and strong rip currents 
for south- facing beaches. Strong currents also possible for west-
facing beaches. Individuals going to the coast should use caution
and are advised to remain off of exposed coastal rocks and 
jetties.

CAZ006-505-509-529-530-210400-
/O.CON.KMTR.BH.S.0011.000000T0000Z-220721T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
317 AM PDT Wed Jul 20 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Increased risk of sneaker waves and strong rip currents 
  along the coast for south facing beaches.

* WHERE...Coastal North Bay Including Point Reyes National 
  Seashore, Southern Monterey Bay and Big Sur Coast, San 
  Fransisco Peninsula Coast, San Francisco and Northern Monterey 
  Bay.

* WHEN...Through Wednesday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Highest risk of sneaker waves and strong 
  rip currents this afternoon through Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
127 
WHUS46 KMTR 210351
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
851 PM PDT Wed Jul 20 2022


CAZ006-505-509-529-530-210500-
/O.EXP.KMTR.BH.S.0011.000000T0000Z-220721T0400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Fransisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
851 PM PDT Wed Jul 20 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM PDT THIS EVENING...

Southerly swell will continue, however swell periods will decrease
tonight through late week. The Beach Hazards Statement expires at
9 pm this evening.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 18, 11:39 AM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 11:39 AM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1139 AM PDT Mon Jul 18 2022

.SYNOPSIS...Monsoonal moisture will bring an increase in mid level
clouds Monday and Tuesday. Slight cooling trend this week with
continued warm to hot conditions across the interior.

&&

.DISCUSSION...as of 08:39 AM PDT Monday...Quick update this
morning to add a slight chance of thunderstorms in the SE corner
of Monterey County as well as the very southern portion of San
Benito County. There are some convective showers over the ocean
near the Santa Barbara area in SoCal. The HRRR shows that those
cells could continue to track northward into the southern portion
of our CWA later this afternoon. Elevated monsoonal moisture is
heading our way and it looks like we have some instability
accompanying it. Not sure if both the instability and moisture
will be perfectly aligned to kick off tstorms, which is why we're
keeping the mention as a slight chance. Total Totals Index has
values of over 40 (which is a decent rule of thumb for when we
start to think about convection). Model soundings are also showing
that MU CAPE increases later today getting around 130 J/kg. Looks
like the most unstable time will be between 21z to 03z which
translates to 2 pm to 8 pm local time.

Otherwise, no changes to the forecast.

&&

.PREV DISCUSSION...as of 2:15 AM PDT Monday... Overnight IR satellite
imagery depicts mid level monsoonal moisture rotating clockwise
around a 594dm Four Corners ridge. The majority of this moisture
is located over AZ UT CO and into the Mojave, however, a swath of
this moisture is also rounding through Southern California and
over Catalina Island with a trajectory towards the Central Coast.
Weak convection has been associated with this mid level moisture
with some lightning reported up to around midnight alongside light
radar returns. As this moisture transitions into the Central
Coast through the very early morning hours, expect to see an
increase in mid level cumulus clouds featuring weak vertical
development, ie enough to generate some localized virga shafts, but
not expecting precipitation at the surface or local lightning. The
moisture lifts towards the NNE/NE into the late morning to early
afternoon and will clip the South/East portions of the SF Bay area.
Additional shots of mid level monsoonal moisture will move through
the area later Monday and again Tuesday.

The synoptic scale pattern through the work week will feature a
fairly persistent 594dm ridge to the ESE with passing shortwaves
to the north will briefly nudge and/or weaken the ridge from time
to time. This change in the weather pattern began when the Gulf of
Alaska trough present over the last week plus split yesterday and
set up a more progressive pattern for the northern latitudes.
Generally speaking, the Bay Area and Central Coast will remain on
the western periphery of the ridge as it ebbs and flows with
fairly persistent onshore along the coast. Broadly, expect a trend
towards a slightly cooler air mass and increase in onshore flow
over the next several days. Interior areas will remain warm to
locally hot through the week relative to the coast and bayshores.
Coastal areas will run in the upper 50s to low 70s, bayshores mid
70s to low 80s, and interior mid 80s to upper 90s. Hottest spots
such as Pinnacles NP will hit 100 plus again each day through
Thursday.

Otherwise, will continue to keep an eye on the model/ensemble
progs for remnants of Hurricane Estelle roughly 7-10 days out.

&&

.AVIATION...as of 11:30 AM PDT Monday...For the 18Z TAFs. VFR. In
the next few hours, expect some increased cloud cover in the mid
to upper levels of the atmosphere coming up from SoCal. There is
slight instability at mid levels, so chance for some cumulus
development and elevated rain/virga through early evening for
areas south of KMRY and KSNS. Generally W/NW winds today (with the
exception of KAPC and KSTS being southwesterly) around 10 to 15
kts across the region this afternoon. Tonight, stratus will return
to the coast and high confidence of IFR cigs to KSNS, KMRY and
medium confidence of IFR cigs at KOAK. Clearing will be around
16-17z Tuesday morning.

Vicinity of KSFO...VFR. Gusty NW winds to 20 kts this
afternoon/evening. Winds diminish overnight but will stay steady
around 8-10 kts at KSFO through the morning. Marine layer remains
shallow, so low chance of stratus intrusion overnight for KSFO
and higher chances for KOAK with borderline MVFR/IFR cigs. If they
do form over KOAK, clearing would be around 16z.

KSFO Bridge Approach...Similar to SFO.

Monterey Bay...VFR with moderate NW winds today. Increased cloud
cover expected in the next few hours in the upper levels of the
atmosphere. Spotty rain showers are being detected via radar and
seen via webcams near San Luis Obispo and are moving north.
There's a slight chance a cell could come into the vicinity of
KMRY/KSNS by late afternoon. VCSH not included at this time, but
will continue to monitor. IFR/LIFR cigs return late tonight into
early morning and will clear by 17z.

&&

.MARINE...as of 08:36 AM PDT Monday...Wind driven seas in the
outer waters continue to generate steep waves around 8 to 10 feet
due to strong northwest winds. Winds today will start to diminish
but will be locally breezy near coastal jets and the outer waters.
A weak southerly swell persists in the background, but a longer
period southerly swell arrives tomorrow and slowly diminishes
throughout the week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...SF Bay from 3 PM
             SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm

&&

PUBLIC FORECAST: Bingaman
AVIATION: McCorkle
MARINE: McCorkle

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:58 PM PDTSpecial Weather StatementMTR32 min
Jul 18, 2:22 PM PDTSpecial Weather StatementMTRSan Benito23 min
Jul 18, 2:33 PM PDTSmall Craft AdvisoryMTR69 hr
Jul 18, 2:33 PM PDTSpecial Weather StatementMTR27 min

Nearby

Beach Hazards Statements in California, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.